Hail, Archer
- When
- May 24, 5:33 PM CST
- Where
- Archer County, 1.34 mi WSW of Lakeside City
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.820, -98.570
A sub-severe hail report was received associated with thunderstorms pushing across western north Texas during the late afternoon of the 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A sub-severe hail report was received associated with thunderstorms pushing across western north Texas during the late afternoon of the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 1:52 PM CST, 3 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 252 PM CDT Sun May 24 2020 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 250 PM CDT Sun May 24 2020 It's become quite unstable across OK and portions of north TX this afternoon ahead of a mid level shortwave/MCV over central TX. As a result, an area of moist convection is starting to blossom near the Red River. Expect this trend to continue into the early evening hours with widely scattered storms extending from perhaps as far west as Wichita Falls, east to Atoka. Some hail up to the size of golf balls and severe wind gusts could accompany the stronger storms here but do not expect much organization with weak deep layer shear/effective bulk shear present. The main concern for the short term forecast period will occur later this afternoon into tonight across western OK/N TX as a similar scenario to last night unfolds. Expect even more convection to develop along a dryline and stalling cold front by late this afternoon over the panhandles, and then propagate eastward into our western zones. Very large hail will be the initial threat over the extreme west, with bowing segments and wind damage then possibly moving further east overnight. It appears most solutions, again, want to dissipate this line a bit too early especially with more mid to upper lift moving out of west TX tonight combined with LLJ moisture transport so will keep some categorical PoPs in the forecast through 12Z Mon from southern OKC metro into the Red River. After the overnight convection wanes tomorrow morning, some redevelopment may occur over the northern and eastern halves of OK ahead of the convectively enhanced mid to upper vort max. A break in precipitation may occur during the day for most of the area before the final, main upper trough axis and cold front again result in redevelopment shifting southward throughout the evening. By this time instability for most of the FA will be on a downtrend so do not expect giant hail producers, but increasing deep layer shear and some localized pockets of heating across SE OK/near Red River could result in a few severe storms by Mon afternoon/eve. && .LONG TERM... (Monday night through next Saturday) Issued at 250 PM CDT Sun May 24 2020 By Monday night into Tuesday the upper trough will begin closing off, with an upper low likely centered somewhere along the Red River by Tuesday morning. Models have been trending towards a further south and east solution the past couple days, which may tend to focus the heaviest rainfall totals and flooding threat across southern and eastern portions of the area by Tuesday afternoon (or potentially even south of our area altogether). However, there is still a lot of uncertainty remaining regarding the details on how this system will evolve and exactly where the axis of highest precipitation totals will set up. For now, have maintained a chance for daily showers and thunderstorms for much of the area through the period as the low slowly meanders over the region. As we get towards the end of the week into next weekend the tendency should be for less widespread shower and thunderstorm activity as the low weakens and drifts away from the area. Severe weather potential appears fairly low through the period as instability and shear remain low. Clouds and rain should keep temperatures cool with highs mostly in the 70s and lows in the 60s. && .AVIATION... (18Z TAFS) Issued at 1238 PM CDT Sun May 24 2020 Somewhat of a complicated forecast throughout at least the next 24 hours. A few showers/storms will be possible over PNC from now until 20Z or just before. Further south of OKC/OUN showers/storms will lift northward and develop during the afternoon. These will likely remain outside of those terminals rings, however, so did not include a mention during daylight hours. Later this evening, another line of thunderstorms is expected to enter western OK and western N TX and track eastward. The period of 00-09Z will be the most likely time for TSRA to impact most of the terminals. MVFR cigs will also begin to impact the terminals just after this time. Some shower activity will continue into Mon morning. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 64 73 60 72 / 70 70 50 50 Hobart OK 62 73 57 72 / 80 50 50 40 Wichita Falls TX 64 75 61 72 / 80 60 70 50 Gage OK 59 69 53 74 / 80 40 30 30 Ponca City OK 65 74 60 74 / 40 80 60 50 Durant OK 65 76 63 75 / 40 50 80 80 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...03 LONG TERM....08 AVIATION...03
Hazardous Weather Outlook National Weather Service Norman OK 1117 AM CDT Sun May 24 2020 OKZ004>048-050>052-TXZ083>090-251630- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1117 AM CDT Sun May 24 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a Slight Risk of severe thunderstorms, mainly this evening and tonight across western and portions of central and northern Oklahoma as well as western north Texas. A few thunderstorms will be possible across southern and eastern Oklahoma through the afternoon. These storms will have a risk for isolated large hail and damaging wind gusts. By late this afternoon, scattered thunderstorms are expected to develop along the dryline across the eastern Texas panhandle. Instability and wind fields will be favorable for a few of these storms to become severe. This activity is expected to develop quickly into a line or line segments as they move into western Oklahoma and western north Texas this evening with a threat of large hail and damaging wind gusts. Some risk of severe weather will continue through the evening and into the overnight period as storms move east across the area. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .Heavy rain... Heavy rainfall will be possible tonight as rain and thunderstorms become widespread across the area. Some isolated flooding will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorms are expected to continue off and on through Saturday. The chance of severe weather during this time will be low. .Heavy rain... Heavy rainfall is possible Monday and Tuesday. Heavy rainfall may lead to flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
229 PM CDT Sun May 24 2020
OKZ052-242015-
Bryan OK-
229 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR central Bryan County Until 315 PM
CDT...
AT 226 PM CDT, a strong thunderstorm was located 5 miles south of
Utica, moving north at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Durant, Bokchito, Armstrong, Utica, Blue and Albany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3384 9613 3384 9615 3382 9615 3381 9618
3380 9618 3381 9616 3378 9616 3376 9618
3375 9623 3377 9628 3377 9629 3375 9630
3407 9644 3411 9612
TIME...MOT...LOC 1926Z 170DEG 22KT 3382 9623
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
247 PM CDT Sun May 24 2020
OKZ051-052-242030-
Marshall OK-Bryan OK-
247 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Marshall and west
central Bryan Counties Until 330 PM CDT...
AT 246 PM CDT, a strong thunderstorm was located over southeastern
Lake Texoma, moving north at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Durant, Kingston, Colbert, Mead, Cartwright, Woodville, eastern Lake
Texoma, Calera and Mcbride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3382 9653 3382 9658 3385 9663 3388 9659
3390 9659 3390 9663 3392 9666 3391 9667
3391 9668 3386 9669 3404 9674 3402 9641
3379 9651
TIME...MOT...LOC 1946Z 184DEG 13KT 3384 9660
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
336 PM CDT Sun May 24 2020
OKZ051-052-242100-
Marshall OK-Bryan OK-
336 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR Marshall and northwestern Bryan
Counties Until 400 PM CDT...
AT 334 PM CDT, a strong thunderstorm was located 4 miles southwest of
Lake Texoma, moving north at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3382 9653 3382 9658 3385 9663 3389 9659
3390 9663 3392 9666 3391 9668 3385 9669
3383 9671 3383 9676 3386 9678 3387 9681
3387 9683 3385 9685 3412 9691 3411 9648
3381 9652
TIME...MOT...LOC 2034Z 178DEG 26KT 3382 9674
WareSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
359 PM CDT Sun May 24 2020
OKZ051-052-242130-
Marshall OK-Bryan OK-
359 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Marshall and west
central Bryan Counties Until 430 PM CDT...
AT 357 PM CDT, a strong thunderstorm was located near Pottsboro,
moving north at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3382 9653 3382 9658 3385 9663 3388 9659
3389 9659 3390 9663 3392 9666 3391 9668
3384 9670 3383 9671 3383 9676 3402 9676
3400 9649 3380 9652
TIME...MOT...LOC 2057Z 189DEG 16KT 3379 9664
WareSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
503 PM CDT Sun May 24 2020
OKZ050-242230-
Love OK-
503 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR central Love County Until 530 PM
CDT...
AT 501 PM CDT, a strong thunderstorm was located 6 miles south of
Burneyville, moving north at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3378 9719 3380 9721 3382 9720 3384 9717
3390 9719 3391 9723 3390 9725 3386 9726
3389 9731 3385 9733 3388 9733 3388 9734
3384 9735 3403 9734 3401 9708 3376 9718
3376 9719
TIME...MOT...LOC 2201Z 189DEG 15KT 3382 9726
WareSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
509 PM CDT Sun May 24 2020
OKZ048-052-242245-
Atoka OK-Bryan OK-
509 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Atoka and
northeastern Bryan Counties Until 545 PM CDT...
AT 507 PM CDT, a strong thunderstorm was located 9 miles north of
Boswell, moving north at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3416 9598 3414 9595 3413 9595 3412 9594
3407 9594 3407 9596 3435 9605 3433 9578
3416 9578
TIME...MOT...LOC 2207Z 189DEG 15KT 3416 9590
WareThe Altus AFB radar (KFDR), 71 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897472.